Montana, 2019

Hail and Damaging Wind in Montana, August 10, 2019

August 10, 2019 · NWS BYZ · 4 events in 3 counties and zones

An unstable southwest flow aloft was over the Billings Forecast Area. This flow, combined with an upper level disturbance moving across the western half of the state, resulted in a few severe thunderstorms across the western counties of the Billings Forecast Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An unstable southwest flow aloft was over the Billings Forecast Area. This flow, combined with an upper level disturbance moving across the western half of the state, resulted in a few severe thunderstorms across the western counties of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 10, 2:18 PM MST, 52 minutes earlier.

Area forecast discussion, Aug 10, 2:18 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Billings MT
318 PM MDT Sat Aug 10 2019

.SHORT TERM...valid for Sun and Mon...

Active afternoon and evening expected today and Sunday as severe
thunderstorms will be developing across the forecast area. A
severe thunderstorm watch has been issued for the entire forecast
area except for Custer and Fallon County until 10pm. Satellite is
currently showing mostly sunny skies across the entire forecast
area. Some convection is developing over northeast and north
central Wyoming with activity moving northeast. An upper level low
and trough moving onto the Pacific northwest coast is providing a
divergent southwest flow aloft across southern Montana and
northern Wyoming. Shear profiles are conducive as well with a
moist easterly surface flow with a jet max moving overhead. In
addition, dewpoints are in the 50s across the forecast area. Given
strong heating, the airmass continues to destabilize quickly as
the upper level disturbance approaches. As a result, large hail
and damaging winds will be likely with any thunderstorm.
Precipital waters are around an 1.0"-1.5" so very heavy rain will
also be likely with any thunderstorm. Highs today and Sunday will
be in the upper 70s to lower 80s. Hooley

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

Forecast looked dry until Wednesday, when area will begin to
experience the effects of the next Pacific trough. GEFS showed
increasing spread amongst its members with the trough, and ECMWF
ensembles had decreased confidence during the trough, beginning on
Thursday. Also large temp spreads were noted in the models for
late in the period. Given the above, NBM had some changes to the
PoPs late in the period.

Temps will be a little below normal on Tuesday under an upper
ridge, then will be around normal as SW flow overtakes the area on
Wed. ahead of the trough. Noted that GEFS Plumes showed higher
CAPEs E of KBIL on Wednesday, suggesting possible stronger storms
in SE MT, although chances for precipitation were slight. Mean
upper trough was forecast to cross the area on Friday. NBM had
highest PoPs Thu. afternoon into Thu. night, with chance PoPs
Friday. The coolest day was forecast to be Fri. with highs in the
70s to lower 80s. Arthur

&&

.AVIATION...

Numerous showers and thunderstorms will develop over the
mountains and foothills this afternoon. This activity will race
across the forecast area late this afternoon and evening. Storms
will arrive around KLVM 20Z-22Z, KBIL 22Z-00Z, KSHR 21Z-23Z and
in KMLS in the evening. Storms could be severe with wind gusts in
excess of 50kt, large hail and torrential rainfall. The very heavy
rain will drop conditions to IFR locally. Mountains will be frequently
obscured this afternoon and evening. Precipitation will decrease
from W to E late tonight into Sunday morning, but stratus and fog
are expected to develop over much of the area. Thunderstorms will
increase again over the area Sun. afternoon. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 059/084 058/083 056/084 058/089 059/086 057/081 056/086
    65/T    61/N    01/U    11/B    24/T    53/T    32/T
LVM 052/081 048/078 046/082 050/085 050/081 048/076 047/081
    56/T    60/N    00/U    12/T    45/T    53/T    42/T
HDN 059/086 056/081 053/084 056/089 058/086 056/081 054/084
    55/T    71/N    00/U    00/B    12/T    42/T    31/U
MLS 059/084 059/078 052/078 057/086 059/084 058/081 055/083
    47/T    81/N    10/U    11/B    22/T    42/T    31/U
4BQ 060/084 058/079 052/079 056/086 058/085 057/081 054/082
    46/T    71/N    01/U    11/U    12/T    42/T    32/T
BHK 056/079 057/076 050/074 053/081 056/082 056/080 053/080
    58/T    92/T    10/U    11/U    21/B    43/T    32/T
SHR 056/087 053/080 050/082 053/088 056/087 053/081 051/083
    75/T    60/U    01/U    11/U    13/T    53/T    42/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 568 in effect until 10 PM MDT this
      evening FOR ZONES 28>31-34>42-56>58-63>68.
WY...Severe Thunderstorm Watch 568 in effect until 10 PM MDT this
      evening FOR ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, Aug 10, 3:10 AM MST, 12 hours before
Hazardous Weather Outlook
National Weather Service Billings MT
410 AM MDT Sat Aug 10 2019

MTZ028>042-056>058-063>068-WYZ098-099-111015-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
410 AM MDT Sat Aug 10 2019

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Severe thunderstorms.

* WHERE...South central and southeastern Montana and north central
  Wyoming.

* WHEN...This afternoon and evening and Sunday afternoon and
  evening.

* ADDITIONAL DETAILS...Thunderstorms could produce large hail,
  strong wind gusts and heavy rain. Be prepared if you have
  outdoor plans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Aug 10, 1:41 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Billings MT
241 PM MDT Sat Aug 10 2019

MTZ056-066-067-102130-
Beartooth Foothills MT-Red Lodge Foothills MT-
Absaroka/Beartooth Mountains MT-
241 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY...

At 240 PM MDT, Doppler radar was tracking a thunderstorm 8 miles
north of Cooke City, or 30 miles west of Red Lodge, moving northeast
at 30 mph.

Pea size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Alpine, Mystic Lake, Roscoe and Luther.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4502 10990 4516 11005 4545 10958 4516 10928
TIME...MOT...LOC 2040Z 241DEG 26KT 4514 10987

Carrothers
Special weather statement, Aug 10, 2:07 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Billings MT
307 PM MDT Sat Aug 10 2019

MTZ064-065-067-102200-
Paradise Valley MT-Absaroka/Beartooth Mountains MT-
Livingston Area MT-
307 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY...

At 306 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Livingston, moving northeast at 25 mph, and will
cross sections of I90 at and around Livingston.

Dime size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Livingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central Montana.

LAT...LON 4553 11086 4558 11086 4559 11080 4578 11079
      4579 11038 4561 11022 4544 11080 4552 11089
TIME...MOT...LOC 2106Z 232DEG 21KT 4553 11076

Vertz
Special weather statement, Aug 10, 2:28 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Billings MT
328 PM MDT Sat Aug 10 2019

MTZ034-039-056-066-067-102200-
Beartooth Foothills MT-Red Lodge Foothills MT-
Absaroka/Beartooth Mountains MT-Eastern Carbon MT-
Northern Stillwater MT-
328 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Red Lodge, moving east at 25 mph. This storm is along
a line south of Absarokee to south of Luther. This storm will impact
Highway 212 and Cooney Reservoir State Park.

Dime size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Red Lodge, Bearcreek, Cooney Reservoir State Park, Fishtail, Washoe,
Roscoe, Roberts, Luther, Fox and Belfry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Cooney Reservoir State Park, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central Montana.

LAT...LON 4513 10956 4544 10959 4558 10912 4508 10900
TIME...MOT...LOC 2125Z 264DEG 21KT 4521 10944

Carrothers
Special weather statement, Aug 10, 2:55 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Billings MT
355 PM MDT Sat Aug 10 2019

MTZ028-041-102245-
Southern Wheatland MT-Northern Sweet Grass MT-
355 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Big Timber, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Melville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central and south central Montana.

LAT...LON 4622 10956 4622 10965 4614 10966 4601 11003
      4613 11014 4614 11014 4616 11017 4641 11004
TIME...MOT...LOC 2155Z 237DEG 18KT 4612 11000

Vertz
Special weather statement, Aug 10, 3:05 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Billings MT
405 PM MDT Sat Aug 10 2019

MTZ039-102230-
Eastern Carbon MT-
405 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm over
Elk Basin, or 18 miles north of Powell, moving northeast at 25 mph.

Winds in excess of 40 mph is possible with this storm.

Locations impacted include...
Warren.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central Montana.

LAT...LON 4522 10888 4514 10855 4500 10870 4500 10900
TIME...MOT...LOC 2204Z 205DEG 21KT 4501 10890

Carrothers

The radar

The Billings radar (KBLX), 76 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Carbon

When
August 10, 3:10 PM MST
Where
Carbon County, 4.86 mi S of Roberts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.300, -109.180

Hail, Sweet Grass

When
August 10, 3:43 PM MST
Where
Sweet Grass County, 10.89 mi ENE of Melville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.140, -109.730

Hail, Sweet Grass

When
August 10, 4:43 PM MST
Where
Sweet Grass County, 13.85 mi ENE of Melville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.150, -109.670

Thunderstorm Wind, Wheatland

When
August 10, 8:29 PM MST
Where
Wheatland County, 0.69 mi N of Judith Gap
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
46.690, -109.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836455, 836456, 836457, 836458.